Multi-Factorial Causes of Torsade De Pointes in a Hospitalised Surgical Patient

Prashanth Panduranga, Mohammed Al-Mukhaini, Mamatha P. Rajarao

Abstract


A 55-year-old chronic alcoholic male known to be positive for human immunodeficiency virus (HIV) was admitted to a surgical ward following perianal abscess drainage. He was noted to have sinus bradycardia, ventricular premature complexes, and mild hypotension. His laboratory investigations revealed mild hypokalaemia. He was intermittently agitated and alcohol withdrawal syndrome (AWS) was diagnosed. Postoperatively, he received intravenous piperacillin/tazobactam and metronidazole infusions along with a small dose of dopamine. Analysis of a 24-hour Holter monitor (ECG) showed a prolonged QT interval with two episodes of self-terminating torsade de pointes. His AWS was treated, hypokalaemia was corrected, and dopamine, along with antibiotics, was withdrawn. There was no recurrence of arrhythmias. This case highlights the importance of avoiding QT-prolonging drugs in hospitalised patients, since hospitalised patients often have multiple risk factors for a proarrhythmic response. 



Keywords


Torsade de pointes; QT interval; QT prolongation; QT-prolonging drugs; Alcohol withdrawal syndrome; Human immunodeficiency virus; Case report; Oman.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter